Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Can't Think Straight
Jul 28, 2004

FrDr. Horwath,

First, Thx for taking the time to answer my question. I have been + for 6 years. I am now on Sustiva, Ziagen and Epivir. I was taking Welbutrin but the cost has gotten to high. I am having losts of troble keeping my consentration. My emotions are also way out of whack. I am having troble keeping everything all together (job, home, life). I workout and try very hard to keep my body inshape. There is never any energy to do what needs to be done. I am alone on this planet and need some help. i want to feel happy again?.. am i doing too much?.. how do i pay for everything?.. I was going to counseling but take too had to go because of $$$. I don't think anyone else understands how hard it can be to manage this illness. to stay healthy ... I need some weight lifted off me.. or just to hide somewhere...i find myself snapping at people i love.. where do i go?

Thx for thr venting! Plano TX

Response from Dr. Horwath

From the way you describe your low energy, poor concentration and low mood, you are probably suffering from depression. If you were taking Wellbutrin and it was helpful, perhaps your depression has returned because of stoppoing the medicine.

An alternative explanation is that these symptoms - poor concentration, "emotions way out of whack," low energy - may be side effects of Sustiva. You didn't mention how long you've been taking Sustiva, but it is known to cause side effects such as depression, changes in mood, problems with concentration, and confusion. These type of adverse effects tend to occur most commonly soon after starting Sustiva, but in some people they are more persistent.

You may want to consult your HIV doctor to see how well you are responding to your current HAART regimen. If your CD4 count is low or your viral load is high on this regimen, he or she might want to consider a different regimen. Symptoms such as yours can also be caused by the direct effects of the HIV virus when it is not in good control (ie. high viral load, low CD4 count).

You should also look for psychiatric help or mental health services in your area. I know that the financial and emotional burden of HIV infection is difficult, but there may be some lower cost antidepressants and/or lower cost counseling or therapy available to you. Check with university hospitals or mental health resources in your area to see what is available.



Previous
What is happening to me?
Next
two years on antidepressants and testing

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement